Virginia, 2007

Hail and Damaging Winds in Virginia, May 28, 2007

May 28, 2007 · NWS AKQ · 5 events in 4 counties and zones

A few severe thunderstorms developed in an unstable airmass in advance of a backdoor front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A few severe thunderstorms developed in an unstable airmass in advance of a backdoor front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 28, 3:08 PM EST, 22 minutes earlier.

Area forecast discussion, May 28, 3:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT MON MAY 28 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST THIS
EVENING...AS A COLD FRONT APPROACHES FROM THE NORTH...AND WILL
DROP ACROSS THE AREA LATER TONIGHT AND TUESDAY MORNING. THE FRONT
WILL DISSIPATE TUESDAY NIGHT...AS HIGH PRESSURE SETS UP AGAIN OFF
THE MID ATLANTIC COAST FROM WEDNESDAY INTO SATURDAY. A COLD FRONT
WILL APPROACH FROM THE WEST SUNDAY...THEN MOVE ACROSS THE REGION
SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCTD SHRAS/TSRAS DEVELOPING THIS AFTN JUST TO THE NW AND W OF OUR
CWA ALNG SFC TROF/CONVERGENCE BNDRY. MAIN COLD FRNT WAS STILL
LAYING ACRS EXTRM SRN PA. ISLTD OR SCTD SHRAS/TSRAS WILL MOVE INTO
OR DEVELOP OVR OUR NRN CNTIES THRU THE ERLY MORNG HRS. ANY STRNGER
STORMS CUD PRODUCE GUSTY WNDS OR SML HAIL. OTHRWISE...MSTLY CLR OR
PRTLY CLDY TNGT WITH MIN TEMPS IN THE UPR 50S TO UPR 60S. THE MAIN
FRNT SHUD DROP THRU AT LEAST HALF OF THE CWA BY TUE MORNG.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
THE FRNT WILL SINK S OF THE NE NC ZNS BEFORE NOON TUE...THEN
EVENTUALLY DISSIPATE TUE NGT AS UA RDG/SFC HI PRES BLDS BACK OVR
THE AREA. KEPT SLGT OR SML CHC FOR PCPN TUE AFTN AND EVENG IN
CNTRL/WRN CNTIES DUE TO SOME WEAK CONVERGENCE/LIFT WITH
DISSIPATING FRNT. MAX TEMPS NOT AS WRM ON TUE DUE TO ONSHR
FLO...ESPLY ERN CNTIES. HI PRES RIGHT ALNG THE CST WILL PROVIDE
ANOTHER WRM DAY UNDR PLENTY OF SUNSHINE. SLGT OR SML CHC FOR SHRA
OR TSRA IN THE AFTN AND EVENG MAINLY W OF I95.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SFC HI PRES OFF THE MID ATLC/SE CST SHUD MAINTAIN GENERALLY DRY
AND VRY WRM WX THRU FRI OUTSIDE OF ISLTD CONVECTION IN NW CNTIES.
INCREASED CHCS FOR SHRAS AND TSRAS WILL COME TO THE ENTIRE AREA
SUN THRU MON AS A COUPLE OF BNDRIES SWING ACRS THE REGION FM THE
WEST.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
HOT AND MOSTLY SUNNY WITH MAINLY HIGH CIRRUS ACROSS THE REGION.
RADAR INDICATING SOME SCATTERED STORMS BEGINNING TO FORM IN THE
WESTERN PIEDMONT AND SW VIRGINIA. ONLY A SLIGHT CHANCE OF TSTMS
REACHING ANY OF OUR TAF SITES DURING THE AFTERNOON AND
EVENING...MOST LIKELY WOULD BE RIC. WEAK BNDRY WILL MOVE SOUTH
INTO THE REGION OVERNIGHT SHIFTING SFC WINDS TO N-NE BY MORNING.
MORE VFR FOR TUE AND SLIGHTLY COOLER. ISOLATED TSMTS AGAIN ON
TUE...OTW NO SIGNIFICANT WX THROUGH THE END OF THE WEEK.

&&

.MARINE...
WINDS CONTINUE TO SLACKEN OVER THE MID ATLC WATERS THIS AFTN...
GENERALLY 10 KTS OR LESS ATTM WITH HIGH PRESSURE IN PLACE ALONG WITH
STRONG DIURNAL STABILITY OVER WATER. PREDOMINANT S-SW FLOW (WITH
ONSHORE COMPONENT ALONG THE COASTS) WILL GRADUALLY GIVE WAY TO N-NE
WINDS AS THE WEAK BACKDOOR FRONT DROPS S TONIGHT AND TUE MORNING.
OUTFLOW FROM TSTMS COULD ACCELERATE THE TIMING OF THE WIND SHIFT...
ESPECIALLY OVER NRN PTNS OF THE BAY AND CSTL WATERS. NRLY SURGE
BEHIND THE FRONT WILL BE RATHER WEAK...WITH MINIMAL COOL ADVECTION
NOTED IN THE LOW LEVELS (1000-850 MB) PER BOTH THE GFS AND NAM.
STILL NOT EXPECTING WINDS/WAVES TO EXCEED SCA CRITERIA...SO HEADLINES
ARE NOT ANTICIPATED FOR THE TIME BEING. HOWEVER...ISOLATED/SCATTERED
THUNDERSTORMS WILL BE CAPABLE OF STRONG WIND GUSTS (30-40 KTS) THIS
EVENING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...TMG
AVIATION...JEF
MARINE...BKH
Hazardous weather outlook, May 28, 4:51 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 AM EDT MON MAY 28 2007

ANZ656-VAZ065-066-079-087-088-092-093-095>098-291000-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-SUSSEX-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
551 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP LATE IN THE AFTERNOON
AND WILL CONTINUE THROUGH THE EVENING HOURS. GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP...ALTHOUGH THE STORMS ARE
NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-654-MDZ021>025-VAZ048-049-060>064-067>078-080>086-
089>091-094-099-100-291000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
551 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. LARGE HAIL WILL ALSO BE POSSIBLE. THE MAIN TIME FRAME FOR
SEVERE WEATHER WILL BE BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

ANZ633-658-NCZ012>017-030>032-102-291000-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
551 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, May 28, 2:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT MON MAY 28 2007

VAZ049-282015-
LOUISA VA-
324 PM EDT MON MAY 28 2007

...STRONG THUNDERSTORM MOVING LOUISA COUNTY...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF LOUISA...OR ABOUT 25 MILES
NORTHWEST OF PALMYRA...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WALDROP AT 405 PM EDT...BOSWELLS TAVERN AT
410 PM EDT. ANOTHER STRONG THUNDERSTORM WAS IN WESTERN ORANGE COUNTY
JUST NORTH OF EHEART...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL
MOVE ALONG THE ORANGE/LOUISA COUNTY LINE BETWEEN 345 PM AND 415 PM.

WIND GUSTS TO 50 MPH...SMALL HAIL...VERY HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU CAN HEAR THUNDER...SEEK SHELTER INDOORS...AS YOU ARE CLOSE
ENOUGH TO THE STORM TO BR STRUCK BY LIGHTNING.

SAMMLER
Special weather statement, May 28, 2:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT MON MAY 28 2007

VAZ049-282015-
LOUISA VA-
324 PM EDT MON MAY 28 2007

...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF LOUISA...OR ABOUT 25 MILES
NORTHWEST OF PALMYRA...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WALDROP AT 405 PM EDT...BOSWELLS TAVERN AT
410 PM EDT. ANOTHER STRONG THUNDERSTORM WAS IN WESTERN ORANGE COUNTY
JUST NORTH OF EHEART...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL
MOVE ALONG THE ORANGE/LOUISA COUNTY LINE BETWEEN 345 PM AND 415 PM.

WIND GUSTS TO 50 MPH...SMALL HAIL...VERY HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU CAN HEAR THUNDER...SEEK SHELTER INDOORS...AS YOU ARE CLOSE
ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

SAMMLER

The radar

The Sterling radar (KLWX), 120 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
May 28, 3:30 PM EST
Where
Louisa County, 7 mi W of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.020, -78.129

Trees down on Columbia Road.

Hail, Hanover

When
May 28, 6:26 PM EST
Where
Hanover County, 7 mi ESE of Mechanicsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.561, -77.252

Thunderstorm Wind, Hanover

When
May 28, 6:32 PM EST
Where
Hanover County, 7 mi ESE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.561, -77.252

Power lines down at intersection of Rockhill and Market Roads.

Thunderstorm Wind, New Kent

When
May 28, 6:45 PM EST
Where
New Kent County, 2 mi WSW of Quinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.519, -77.204

Several trees down near I-64 Exit 205 along Henpeck Road.

Thunderstorm Wind, Charles City (C)

When
May 28, 7:00 PM EST
Where
Charles City (C) County, 1 mi W of Roxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.470, -77.148

Trees down near intersection of Routes 600 and 622, about a mile west of Route 106.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33297, 33299, 33301, 33303, 33304.